Wisconsin, 2021

High Wind in Wisconsin, December 15 to 16, 2021

December 15 to 16, 2021 · NWS MKX · 20 events in 20 counties and zones

An unusually strong low pressure area tracking to the west and north of WI, generated frequent wind gusts of 45-65 mph. Scattered tree limbs and shallow rooted trees were brought down by the winds across southern WI.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An unusually strong low pressure area tracking to the west and north of WI, generated frequent wind gusts of 45-65 mph. Scattered tree limbs and shallow rooted trees were brought down by the winds across southern WI. Some of the trees landed on homes and power lines. Power outages were not particularly high or long in most areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 15, 7:26 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 15, 7:26 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
726 PM CST Wed Dec 15 2021

.UPDATE...
(Issued 724 PM CST Wed Dec 15 2021)

QLCS over IA and MO is still producing SVR wind gusts up to 70
mph. It has slowed its ewd speed as the 985 mb low and strong
upper wave over wrn IA lifts nwd toward Duluth, MN by midnight.
With the dynamics headed nwd, any meaningful CAPE is not able to
develop ewd across srn WI, while high CIN values remain. Thus
cannot argue with the diminishing trends on the CAMs as the line
moves into south central WI after 03Z. The potential for SVR
remains however over sw WI into south central WI before the actual
dissipation does occur. Strong gradient wind gusts up to 60 mph
will then remain possible during the overnight as low level lapse
rates steepen due to cold advection.

Gehring

&&

.SHORT TERM...
(Issued 310 PM CST Wed Dec 15 2021)

Tonight through Thursday:

The strong low associated with the impending winds and storm
potential with push from the Central Plains in the western Great
Lakes by this evening. This will be associated with a fairly
highly amplified trough that will lift through the region.

Given the strong southerly winds with the 850mb LLJ at 50-60 kts
pushing in we expect winds near the surface to approach 45 kts,
isolated to 50 kts at times early this evening assuming we mix
down some of these strong winds aloft which has prompted the High
Wind Warning starting early this evening. However the main
concern comes from the storm potential that is expected during the
mid to late evening. Enough low to mid level moisture in the
presence of broad lift should support showers through the region
along a mostly north-south boundary pushing east. However the
risk for storms come with the increasing MUCAPE (~500 J/kg) along
and ahead of the expected line of storms/showers, especially
further to the west with very high 0-6km bulk shear of 80-90 kts.
The concern with potential for storms initially was because of
poor lapse rates, as the line of storms approaches model sounding
seem to suggest the erosion of the midlevel warm nose, becoming
more moist adiabatic with some CAPE.

Generally models suggest storms will push into western Wisconsin
and weaken as they push east with decreasing instability to work
with and strong shear potentially shearing out some of these
storms. The main concern with these storms/showers is the
increased winds associated with the storms/showers. With any
precipitation we are expecting to tap into some higher winds aloft
while also adding some downward momentum, especially with any
stronger storms with the potentially rapid cooling of the mid
level warm nose due to evaporation likely giving rise to strong
winds sent to the surface, perhaps in excess of 70 mph. This will
be most significant to the west where stronger storms are
expected. The other concern will be the slight potential for
tornadoes. The best chances seem to be to the far northwest where
the best potential will be for a perpendicular component of the
wind to the boundary. The period of time for potential is very
short with the convection remaining surface based for just a very
short period with a similar time frame for a streamwise vorticity
component to the hodograph before becoming heavily crosswise. Thus
the expectation is for tornado potential to remain mostly to the
northwest but we cannot rule out a few brief tornadoes.

With respect to these storms models remain fairly consistent on
timing with storms expected to push in by around 8pm and push out
by around midnight. This line will rapid move across the state
given the extremely strong winds aloft. This will be the period
with the best chance for significant wind gusts, likely associated
with severe thunderstorms with potential for devastating winds.

After this boundary pushes through there may be a brief lull in
the very strong winds with winds again increasing following that
passage of the cold front and increasing CAA behind it which will
mix down some stronger wind gusts. This is shown best in the HREF
ensemble with the lull and then 55-60 kts wind gusts behind the
front for a few hours before steadily weakening from the
southwest into Thursday morning.

In addition the strong LLJ has led to quite a bit of WAA bringing
record high temperatures and dew points across the region. Tonight
prior to the cold front coming through we should expect to hit our
record highs for Thursday.

This event will be one for the record books in several different
ways.

Otherwise as the system pushes through clouds will push out
bringing clear skies back to Wisconsin with CAA really bringing
temperatures back towards seasonal with highs during the day
Thursday only expected to reach the mid to upper 30s.

Kuroski

&&

.LONG TERM...
(Issued 310 PM CST Wed Dec 15 2021)

Thursday night through Wednesday:

Conditions calm down, with a gradual cooling trend back towards
near-normal temperatures for late week and the upcoming weekend.
Friday night into Saturday morning, portions of southeast and
east-central Wisconsin may get clipped by precipitation associated
with a baroclinic zone lifting northeast across the Ohio River
Valley and an inverted trough and shortwave aloft rotate down
across the Upper/Western Great Lakes, respectively. However,
chances for us seeing much in the way of moisture look slim at
this time.

On Monday, a cold front sweeps across the area, with a period of
gusty southwest winds ahead of and west to northwest winds behind
the frontal boundary. This front does appear to be a dry cold
front, so no moisture is currently expected as the front moves
through. Mid-level flow then becomes increasingly zonal into
middle parts of next week. This will favor the continuation of
seasonable temperatures and mostly drier conditions for
early and middle parts of next week.

Anderson

&&

.AVIATION...
(Issued 310 PM CST Wed Dec 15 2021)

VSBYS have improved across the region as winds have picked up
and temperature climbed a bit. Winds start to further increase
ahead of the approaching system with southerly wind gusts
increasing from 25 knots to around 45 knots around 6PM. A High
Wind Warning is out for tonight into Thursday morning. Gusts to 50
knots will be likely as a line of thunderstorms moves through
between 7PM and midnight tonight with locally higher gusts
possible of 70+ mph. Otherwise CIGS have improved a bit quicker
than expected though they will remain MVFR through this afternoon
and evening and perhaps even bringing a period VFR CIGS. After
the storms move through, CIGS should rapidly improve to VFR and
clear completely as skies clear. High winds will linger into
Thursday morning with otherwise VFR conditions.

Kuroski

&&

.MARINE...
(Issued 310 PM CST Wed Dec 15 2021)

Breezy southeast winds will increase tonight as low pressure
quickly deepens to 28.8 inches as it races northeast into the
western Great Lakes area by tonight. South gales will quickly
develop later this afternoon across the whole lake and last well
into Thursday with a period of Storm force gusts later tonight
into early Thursday. A Storm Warning is in effect for the Lake
Michigan open waters tonight into Thursday. Large waves are also
expected. A Gale Warning in the open waters will be needed
following the Storm Warning as well as at least a period of Small
Craft Advisory will be needed in the nearshore into and perhaps
through much of Thursday. Winds will diminish Thursday night as high
pressure approaches from the west with light winds expected on
Friday.

Kuroski

&&

.CLIMATE...

Record temperatures today and likely Thursday.

Record Highs Today (12/15):
Milwaukee - RECORD broken at 67.
Madison - RECORD broken at 68.

Record High Thursday (12/16):
Milwaukee - 58 (1984) - current forecast 61 at midnight.
Madison - 57 (1959) - current forecast 62 at midnight.

All time December Record High:
Milwaukee - 68 (2001)
Madison - RECORD December high broken at 68.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning...WIZ046-WIZ047-WIZ056-WIZ057-WIZ062-WIZ063-
     WIZ067-WIZ068-WIZ069 until 6 AM Thursday.

     High Wind Warning...WIZ051-WIZ052-WIZ058-WIZ059-WIZ060-WIZ064-
     WIZ065-WIZ066-WIZ070-WIZ071-WIZ072 until 9 AM Thursday.

LM...Storm Warning...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 until 9 AM Thursday.

     Storm Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 until 6 PM Thursday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 9 PM
     Wednesday.

     Storm Warning...LMZ643-LMZ644-LMZ645-LMZ646 until 9 AM Thursday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 15, 3:35 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
335 PM CST Wed Dec 15 2021

WIZ046-047-051-052-056>060-062>072-162145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
335 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Very strong winds with gusts up to 50-60 mph are expected late
this evening through Thursday morning. Gusts to 65-70 mph may
occur with a line of thunderstorms that are projected to move
across the state tonight.

A High Wind Warning is in effect for Wednesday night across all
of southern Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Strong wind gusts are projected to linger into Thursday morning
over the eastern half of southern Wisconsin. A High Wind Warning
will remain in effect until 9am.

Slight chances for snow return Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ643>646-162145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
335 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty southeast winds and high waves will continue with
occasional gusts to 25 knots. A Small Craft Advisory remains in
effect until tonight.

Winds will increase tonight as a low pressure system moves into
the area. Wind gusts are projected to reach 50 knots in the
nearshore waters, and a Storm Warning is now in effect from
tonight into Thursday morning. Thunderstorms are projected to move
over the nearshore waters tonight, bringing higher gusts with
them.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

High winds will linger in the nearshore waters Thursday morning. A
Storm Warning will remain in effect until 9am Thursday. A Short
term Gale Warning or perhaps just a long term Small Craft
Advisory will be needed following the Storm Warning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
335 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A period of Storm force gusts to 50 knots is expected tonight
into Thursday over the Lake Michigan open waters. A Storm Warning
is in effect from 6 pm CST today through 9 am CST Thursday
morning for the southern Lake Michigan open waters and through 6
pm CST Thursday evening for the northern Lake Michigan open
waters.

Thunderstorms will also move over the open waters tonight and may
bring locally higher gusts with them.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

A Storm Warning will linger over the northern half of the open
waters of Lake Michigan through Thursday as gusts to 50 knots will
linger through the day. The Storm Warning over the southern half
of the lake will remain until 9am Thursday. A Gale Warning will
likely be need following the expiration of the Storm Warnings.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Lafayette

When
December 15, 9:30 PM CST to December 16, 6:00 AM CST
Where
Lafayette forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Measured at nearby Platteville airport.

High Wind, Columbia

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

High Wind, Dane

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Dane forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

High Wind, Dodge

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Dodge forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$3,000
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

High Wind, Fond du Lac

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Fond du Lac forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

High Wind, Green

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Green forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

High Wind, Green Lake

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Green Lake forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

High Wind, Iowa

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Iowa forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Jefferson forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

In addition to scattered tree limbs and shallow rooted trees being blown down, a barn was blown down northwest of Sullivan.

High Wind, Kenosha

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Kenosha forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

High Wind, Racine

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Racine forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

High Wind, Milwaukee

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Milwaukee forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

High Wind, Ozaukee

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Ozaukee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

High Wind, Sheboygan

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Sheboygan forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

High Wind, Walworth

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Walworth forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

High Wind, Waukesha

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Waukesha forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

High Wind, Marquette

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Marquette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

High Wind, Washington

When
December 15, 10:00 PM CST to December 16, 9:00 AM CST
Where
Washington forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$10,000
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

High Wind, Rock

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

High Wind, Sauk

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Sauk forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$6,000
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989622, 989587, 989589, 989590, 989592, 989594, 989599, 989602, 989605, 989612, 989613, 989615, 989616, 989617, 989619, 989621, 989623, 989625, 989627, 989630.